Concomitant use of selective serotonin reuptake inhibitors (SSRIs) and nonsteroidal anti-inflammatory drugs (NSAIDs) [including aspirin (acetylsalicylic acid)] may potentiate the likelihood of upper gastrointestinal haemorrhage (UGIH). The objectives of this study were to determine the prevalence and factors associated with concomitant SSRI/NSAID use among residents of long-term care facilities, and to investigate the use of gastroprotective drugs among concomitant SSRI/NSAID users.
The study sample comprised 1087 out of 1444 residents of all 53 long-term care wards in Helsinki, Finland, in September 2003. Data were extracted from residents' medication charts and medical records by trained nurses. Medication, diagnostic and mortality data were available for 1004 residents.
Among the 1004 residents (mean?±?SD age 81.3?±?10.9 years), 28% used an SSRI, 38% used an NSAID and 24% used a gastroprotective drug. Thirteen percent of residents were concomitant users of SSRIs/NSAIDs. Concomitant use was associated with diabetes mellitus (p?